Alert archive / Illinois / River Flood Watches in 2021

River Flood Watch 13, NWS Quad Cities, IA

October 23, 2021Hancock County, McDonough County, Illinois

NWS Quad Cities, IA issued this river flood watch at Oct 23, 2021, 8:39 PM CDT for Hancock County, McDonough County, Illinois. It took effect at Oct 25, 2021, 5:54 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Oct 23, 2021, 8:39 PM CDT (01:39 UTC)
In effect from
Oct 25, 2021, 5:54 PM CDT
Expired
Oct 25, 2021, 12:38 AM CDT
In force
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, IL, McDonough County, IL

The radar

The Lincoln radar (KILX), 128 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point La Moine River at Colmar (CLMI2). The gauge peaked at 12.69 ft at Oct 25, 2021, 3:00 PM CDT.

actionminormoderate102010/2410/2510/26
Action stage
19 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05584500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

744 
WGUS63 KDVN 240139
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
839 PM CDT Sat Oct 23 2021

...The National Weather Service in Quad Cities IA IL has issued a 
Flood Watch for the following rivers in Illinois...

  La Moine River at Colmar affecting Hancock and McDonough Counties.

River Forecasts include past precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued late tonight.

&&


ILZ034-035-240945-
/O.NEW.KDVN.FL.A.0013.211026T0130Z-211028T0520Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
839 PM CDT Sat Oct 23 2021

The National Weather Service in Quad Cities has issued a

* Flood Watch for
  the La Moine River at Colmar.
* From Monday evening to early Thursday morning.
* At 7:45 PM CDT Saturday the stage was 3.4 feet.
* Flood stage is 20.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached Monday evening.
* Impact...At 22.5 feet, Water affects lower roads around Birmingham.


&&

LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
      4041 9102

$$

Ervin
4 follow-up statements
942 
WGUS63 KDVN 240819
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
319 AM CDT Sun Oct 24 2021

...The Flood Watch continues for the following rivers in Illinois...

  La Moine River at Colmar affecting Hancock and McDonough Counties.

River Forecasts include past precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued this morning.

&&


ILZ034-035-241630-
/O.CON.KDVN.FL.A.0013.211026T0130Z-211028T0520Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
319 AM CDT Sun Oct 24 2021

The Flood Watch continues for
  the La Moine River at Colmar.

* From Monday evening to early Thursday morning.
* At 2:45 AM CDT Sunday the stage was 3.4 feet.
* Flood stage is 20.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached tomorrow evening.
* Impact...At 22.5 feet, Water affects lower roads around Birmingham.


&&

LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
      4041 9102

$$

Gibbs
247 
WGUS63 KDVN 241455
FFADVN

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Quad Cities IA IL
955 AM CDT Sun Oct 24 2021

...Forecast flooding changed from Minor to Moderate severity and 
increased in duration for the following rivers in Illinois...

  La Moine River at Colmar affecting Hancock and McDonough Counties.

River Forecasts include past precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued this evening.

&&


ILZ034-035-242300-
/O.EXT.KDVN.FL.A.0013.211025T2254Z-211028T0925Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
955 AM CDT Sun Oct 24 2021

The Flood Watch continues for
  the La Moine River at Colmar.

* From Monday afternoon to early Thursday morning.
* At 8:45 AM CDT Sunday the stage was 3.7 feet.
* Flood stage is 20.0 feet.
* Flooding is possible.
* Forecast...Flood stage may be reached tomorrow afternoon.


&&

LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
      4041 9102

$$

McClure
086 
WGUS63 KDVN 250127
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
827 PM CDT Sun Oct 24 2021

...The Flood Watch continues for the following rivers in Illinois...

  La Moine River at Colmar affecting Hancock and McDonough Counties.

River Forecasts include past precipitation and forecast 
precipitation for the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in the watch area, remain alert to possible flooding.

Additional information is available at www.weather.gov/quadcities.

The next statement will be issued Monday morning.

&&


ILZ034-035-250930-
/O.CON.KDVN.FL.A.0013.211025T2254Z-211028T0925Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
827 PM CDT Sun Oct 24 2021

The Flood Watch continues for
  the La Moine River at Colmar.

* From Monday afternoon to early Thursday morning.
* At 8:00 PM CDT Sunday the stage was 9.0 feet.
* Flood stage is 20.0 feet.
* Flooding is possible.
* The river is rising due to heavy rain today.
* Forecast...Flood stage may be reached tomorrow afternoon.


&&

LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
      4041 9102

$$

Ervin
951 
WGUS63 KDVN 250538
FFADVN

Flood Watch
National Weather Service Quad Cities IA IL
1238 AM CDT Mon Oct 25 2021

...The Flood Watch is cancelled for the following rivers in 
Illinois...

  La Moine River at Colmar affecting Hancock and McDonough Counties.

ILZ034-035-250645-
/O.CAN.KDVN.FL.A.0013.211025T2254Z-211025T0538Z/
/CLMI2.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1238 AM CDT Mon Oct 25 2021

The Flood Watch is cancelled for
  the La Moine River at Colmar.

* At 11:45 PM CDT Sunday the stage was 10.5 feet.
* Flood stage is 20.0 feet.
* Forecast...The forecast heavy rainfall was less than originally 
  forecast. As a result the river is not expected to reach flood 
  stage.



&&

LAT...LON 4043 9093 4024 9074 4013 9066 4013 9072
      4041 9102

$$

Gross

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Oct 23, 6:16 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Oct 23, 6:16 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
616 PM CDT Sat Oct 23 2021

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 315 PM CDT Sat Oct 23 2021

Water vapor imagery showing lead shortwave spiraling acrs the
northwest high plains, with another short wave acrs the UT/NV border
region. That's the one that will dig east and develop into
tomorrow's weather maker-closed low over southern IA into MO. Sfc
cyclogenesis and warm front already organizing from acrs the OK pan-
handle into southwest MO. But sfc ridge noted poking out of central
Canada, MN and into southwest WI ATTM. Strong cyclone incoming from
the upstream cyclogenesis field still on track to bring a heavy rain
event to much of the CWA, as well as some severe storm potential
windows in the southern CWA from later tonight through Sunday night.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 315 PM CDT Sat Oct 23 2021

Tonight...Summer-like H85 mb 40-50 KT southwest LLJ with nice
THTA-E feed to bring a convergent elevated wing/band of showers
and thunderstorms up toward the southwestern CWA just after
midnight, and then continue to spread northward toward the I80
corridor into Sunday morning. Feel this may be one of the better
chances for hail by elevated storms that flare up on nose of the
increasing LLJ and before deeper column saturation occurs,
especially acrs the far southwestern CWA. Some chance for a few
near severe size stones, but agree with previous shift that
thermodynamic/saturation profiles may support more plentiful
smaller size hail. Convergent THTA-E feed and PWATs of 1.4+
support locally heavy rain in the southwest third of the CWA of
0.50 to over an inch by 12z Sunday. Before clouds thicken and east
sfc winds increase, overnight temps may dip back into the mid to
upper 30s in NW IL and possibly produce some patchy frost. Low
confidence in this but will leave mention for now. Other temps
held up in the 40s south of I80.

Sunday... Looking at building thermal cyclone pathway gradient and
sfc ridge strength acrs Canada into MN, prefer the bit further south
sfc low track of the 12z run ECMWF acrs far northern MO from noon
near KS City, to central IL by midnight filling some along the way.
If the main warm front being retarded by brisk post-frontal east-
northeast sfc winds, rain and embedded storms can be held at bay
just to the south of the CWA, a true sfc based higher svr storm
threat may also be more acrs Southwest MO into central IL. But after
the morning hailer threat ends, the next window will have to be
watched is the mid afternoon into early evening in the far south and
southeast if some drying/precip lull breaks can occur for at least
some limited heating. The shear profiles remain high in these areas
to support all svr wx threats if storms can become sfc based, but
the further south track would support mainly more elevated hailers
again during the afternoon/evening window.

Large scale forcing and TROWAL fed 1.4 to 1.6 PWAT feed continues to
suggest that heavy rain will be the main story. The robust
forcing/lift rule doubling the PWATs for the heavier rain swaths
comes up with the already advertised 2-4 inches in the heavier
swaths, with some local 5 inch amounts possible by Monday morning.
Where these swaths lay out is still somewhat uncertain, but one
swath along the IA/MO border into western IL along and north of the
initial LLVL THTA-E convergence zone looks to still be a decent bet.
But a secondary forcing swath along convergent H925 to H9 MB zone or
even into the 875 MB realm suggests an area from north of Fairfield
IA to north of Monmouth IL and up to I80 another heavy rain band
potential. This along the H85 MB to H7 low track as well Sunday into
Sunday evening. With the possibilty of localized flash flooding,
small rivers and creeks becoming bankfull, have gone ahead and
issued a Flood Watch for areas generally along and south of I-80
from late tonight thru Monday morning. Areas further to the north
acrs the rest of the CWA should also get substantial rainfall of a
half inch up to 1.5 inches by late Sunday night. Even some localized
2 inch amounts possible north of I80 toward the Cedar Rapids area,
but besides some temporary ponding and leaf storm drainage
blockage, these areas continue to be in drought and should be able
to take the soaking. High temps to range from the upper 40s north,
to the upper 50s or around 60 in the far south.

.LONG TERM...(Sunday Night through next Saturday)
ISSUED AT 315 PM CDT Sat Oct 23 2021

Sunday night...Besides the lingering def zone like, wrap around-
heavy rainfall on northwest flank of the system, strong sfc winds
may not be all that far off of advisory levels overnight. Extent of
LLVL pressure gradient may drive northeast to north sfc winds of 20
to near 30 MPH and gusts to 40+ MPH especially acrs the northwest
half of the CWA.

Monday...cyclone system continues to fill and pull eastward of the
area. Brisk north winds and some lingering wrap around rain through
midday. Clear out and cold advection may produce more frost or
freezing conditions by Tue morning especially along and north of
I80, but these areas already had frost and some freeze this Sat
morning. But some patchy frost possible even south of I80.

Tuesday through next Saturday...Sharp upper ridging presses acrs the
mid CONUS for fair wx Tue into early Wed. Then medium range
ensembles and ideas diverge, with the GFS closing off a upper low
with the next incoming trof further north for another extended rain
period Wed thru Thu, while the ECMWF closes the low off much further
south and the local area just has a passing stratiform lighter rain
swath slowed by eastern CONUS block until late Thu. With the
uncertainty, POPs will have to continue to cover the mid to late
week period. Near normal temps appear on tap at this point, but some
swings still possible ahead of trof approach.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 614 PM CDT Sat Oct 23 2021

After a clear VFR evening with only mid clouds spreading in after
10 PM, a large storm system will spread widespread rain, and some
possible thunder over the entire area. This will bring both strong
east winds, and widespread low MVFR/IFR to the region all day
tomorrow and tomorrow night, similar to a winter storm duration.
Poor flying weather will continue through Sunday night.

&&

.HYDROLOGY...
Issued at 1107 AM CDT Sat Oct 23 2021

Given the chance for heavy rain, with some seeing 2 to 4 inches
or more, there is potential for river rises Sunday. Heaviest
rainfall is currently forecast to fall along and south of
Interstate 80, leading to potential impacts along the Rock, Skunk,
La Moine and Fox Rivers. Based on most of the ensemble guidance,
a high end event would put these rivers into flood with the La
Moine having the best chance. River forecasts are not reflecting
this heavy rainfall yet, but these rivers will likely see rises if
this heavy rain does fall for an extended period. Stay tuned for
future updates, as headlines may be necessary.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch from 1 AM CDT Sunday through Monday morning
     for Des Moines-Henry IA-Jefferson-Lee-Louisa-Muscatine-
     Scott-Van Buren-Washington.

IL...Flash Flood Watch from 1 AM CDT Sunday through Monday morning
     for Bureau-Hancock-Henderson-Henry IL-McDonough-Mercer-
     Putnam-Rock Island-Warren.

MO...Flash Flood Watch from 1 AM CDT Sunday through Monday morning
     for Clark-Scotland.

&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...Ervin
HYDROLOGY...Gunkel
Hazardous weather outlook, Oct 23, 3:44 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
344 PM CDT Sat Oct 23 2021

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-242045-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
344 PM CDT Sat Oct 23 2021

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are possible after midnight, mainly south
of highway 34 in Iowa. Heavy rain and up to quarter size hail are the
main threats.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Heavy rain and thunderstorms are expected Sunday into Monday.
Rainfall of 2 to 4 inches is forecast for areas near the Iowa and
Missouri borders. Localized flash flooding and rises on area
rivers are possible. Lower amounts of rain, between 1 and 2 inches
are expected north of Interstate 80. A flash flood watch is in
effect for locations along and south of Interstate 80 through
Monday morning.

There is also a threat for severe thunderstorms, mainly south of a
line from Fairfield, Iowa to Macomb, Illinois on Sunday. The main
threat from these storms would be large hail and a lesser threat
of isolated tornadoes and damaging wind.

Another system is expected to push through the region midweek,
bringing more showers and storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late tonight, especially south of
Highway 34 in Iowa.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 3:17 PM CDTSpecial Weather StatementDVNMcDonough28 min
Oct 24, 3:27 PM CDTSpecial Weather StatementDVNMcDonough18 min

Nearby

River Flood Watches in Illinois, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.